Texas, 2004

Tornadoes and Hail in Texas, April 6, 2004

April 6, 2004 · NWS HGX · 6 events in 3 counties and zones

3 tornado, 2 funnel cloud, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 6, 7:30 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 6, 7:30 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
830 AM CDT TUE APR 6 2004

.DISCUSSION...
ZONES HAVE BEEN UPDATED FOR A TORNADO WATCH THAT HAS BEEN ISSUED
UNTIL 1 PM FOR THE WESTERN HALF OF SE TX. COMPLEX OF STORMS IN THE
EWX/CRP CWAS WILL BEGIN MOVING INTO OUR CWA IN THE NEXT COUPLE OF
HOURS. 12Z ANALYSIS SHOWS SURFACE WARM FRONT ROUGHLY ALONG I-10 WITH
DEWPOINTS IN THE MID/UPPER 60S TO THE SOUTH OF IT. WHILE SEVERE
WEATHER THREAT EXISTS FOR ENTIRE AREA...GREATEST THREAT OF
SUPERCELLS AND ISOLATED TORNADOES WILL BE ALONG AND SOUTH OF THIS
BOUNDARY. STRONG 250 MB DIFLUENCE AND 850 MB MOISTURE AXIS
(DEWPOINTS +11C) SHOULD KEEP CONVECTION GOING THROUGH THE DAY TODAY.
CURRENT FORECAST HAS A GOOD HANDLE ON SITUATION BUT WILL TAKE A
CLOSER LOOK AT IT AGAIN TOWARDS MIDDAY.

35/43

&&

.PREV DISCUSSION...
SQUALL LINE/ELONGATED MCS CONTINUING TO MAKE STEADY EWD PROGRESS
THIS MORNING ACROSS THE STATE. IN FACT...THE SRN END OF THE LINE
APPEARS TO BE GETTING BETTER ORGANIZED IN THE LAST COUPLE OF HRS.
AS PER GFS...THIS MAY BE DUE IN PART TO AN INCOMING JET STREAK...
BUT IT HAS BEEN HARD TO LOCATE ON SATELLITE LOOPS. AT ANY RATE...
CURRENT ZONES SEEM TO HAVE THINGS WELL COVERED WITH THE HIGH POPS
AND THE MENTION OF SVR/HEAVY RAIN FOR TODAY. MODELS CONTINUING TO
ADVERTISE THE CONGEALING OF INGREDIENTS TO MAKE FOR AN ACTIVE DAY
TODAY AND GIVEN THE CURRENT TRENDS THIS IS HARD TO ARGUE AGAINST.
PROGGED WIND PROFILE...POSSIBILITY OF SFC LOW DEVELOPMENT AOA LRD
AND THE NATURE OF THE ONGOING CONVECTION POINTS TO DAMAGING WINDS
AS THE PRIMARY SVR WX THREAT. ALTHOUGH..ISOLATED TORNADOES CANNOT
BE RULED OUT. SEE SPCS DAY ONE OUTLOOK FOR MORE DETAILS. HOWEVER
THERE IS ONE LINGERING CONCERN TO OR NOT TO POST AN FFA. ATTM THE
CONSENSUS WOULD BE NOT TO POST THE FLOOD WATCH AS THE CURRENT AND
PROGGED WX PATTERN LOOKS A BIT MORE PROGRESSIVE THAN THE PREVIOUS
RUNS HAVE INDICATED.

TSRA SHOULD MOVE OUT OF SE TX THIS EVENING AND WEAK RIDGING SHOULD
GIVE US A BRIEF RESPITE (WED/THUR)...AHEAD OF THE NEXT FAST MOVING
UPPER TROF COMING IN FROM THE WEST. WEAK FRONTAL BOUNDARY STALLING
IN/NEAR THE CWA COMBINED WITH ENERGY SLIDING ALONG THE SUBTROPICAL
JET WILL BRING CAUSE FOR SLIGHTLY INCREASED POPS (THAN THE CURRENT
GRIDS WOULD INDICATE) FOR THE PERIOD FRI THROUGH SUN. BUILDING SFC
RIDGE AND NWLY FLOW ALOFT EXPECTED TO HELP DRY (AND POSSIBLY COOL)
THINGS FOR THE START OF NEXT WEEK. HOWEVER...FECKLESS MODEL PERFOR-
MANCE OF LATE WOULD INFER THAT SOME HUGE CHUNKS OF SALT MAY NEED TO
BE BANDIED ABOUT CONCERNING THE EXTENDED PORTIONS OF THIS FORECAST.

41/47

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 18Z WESTERN HALF OF SE TX.
SCEC BAYS.
SCA COASTAL WATERS 0 TO 60 NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 73 61 81 60 81 / 100 20 20 10 10
HOUSTON (IAH)         77 63 83 62 82 / 100 30 20 10 10
GALVESTON (GLS)       75 67 78 67 78 / 100 30 10 10 10

&&
Hazardous weather outlook, Apr 6, 5:57 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
657 AM CDT TUE APR 6 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-062100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
657 AM CDT TUE APR 6 2004

...SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL POSSIBLE ACROSS
SOUTHEAST TEXAS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY.
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE APPROACHING FROM THE
WEST TODAY. THESE STORMS ARE ASSOCIATED WITH AN UPPER LEVEL STORM
SYSTEM MOVING ACROSS THE STATE. THE AIRMASS OVER SOUTHEAST TEXAS IS
RELATIVELY WARM AND UNSTABLE THIS MORNING. THE NATURE OF THE ONGOING
CONVECTION COUPLED WITH A FAVORABLE VERTICAL WIND SHEAR PROFILE
INDICATES THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND HAIL AS THE PRIMARY THREATS. THE POTENTIAL ALSO
EXISTS FOR A FEW SUPERCELLS TO DEVELOP MAINLY OVER THE SOUTHERN HALF
OF THE AREA WITH THE THREAT OF ISOLATED TORNADOES.

IN ADDITION...LOCALLY HEAVY RAINFALL IS EXPECTED AS THE COMPLEX OF
STORMS MOVES ACROSS SOUTHEAST TEXAS. RAINFALL AMOUNTS WILL AVERAGE
1/2 TO 1 INCH WITH ISOLATED TOTALS OF 2 TO 4 INCHES POSSIBLE. THE
HEAVIER RAINFALL COULD PRODUCE MINOR FLOODING OF ROADWAYS AND LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...ISOLATED THUNDERSTORMS MAY REDEVELOP OVER SOUTHEAST TEXAS
IN THE AFTERNOON AND EARLY EVENING AS ABUNDANT SURFACE HEATING
COMBINES WITH COLD TEMPERATURES ALOFT. SOME OF THESE STORMS COULD
BECOME SEVERE.

THURSDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY.

The radar

The Houston radar (KHGX), 156 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Jackson

When
April 6, 9:48 AM CST
Where
Jackson County, Edna
Reported by
LAW ENFORCEMENT
Coordinates
28.954, -96.578 (the zone’s center; the record gives no point)

Sighted near the intersection of US 59 and Hwy 111.

Tornado, Jackson

When
April 6, 10:01 AM CST
Where
Jackson County, Vanderbilt
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
28.817, -96.617

Tornado sighted by trained spotter.

Funnel Cloud, Wharton

When
April 6, 10:30 AM CST
Where
Wharton County, 3 mi S of Danevang
Reported by
LAW ENFORCEMENT
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

Sighted at Hwy 71 on the Wharton-Matagorda county line.

Tornado, Wharton

When
April 6, 10:48 AM CST
Where
Wharton County, 1 mi N of Danevang
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
29.083, -96.217

Sighted near the intersection of FM 418 and Hwy 71.

Tornado, Wharton

When
April 6, 10:53 AM CST
Where
Wharton County, 4 mi S of El Campo
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
29.150, -96.283

Sighted between El Campo and Danevang.

Hail, Harris

When
April 6, 11:10 AM CST
Where
Harris County, Houston
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
29.733, -95.367

Hail at intersection of Montrose and Westheimer.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392866, 5392867, 5392868, 5392869, 5392870, 5392871.